Alert archive / Iowa / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Jun 14, 2016, 8:00 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 15, 2016, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:00 PM CDT | FLASH FLOOD | Orchard, IA | RAILROAD TRACKS UNDERCUT BY FLASH FLOOD NEAR ORCHARD. TIME ESTIMATED. |
| Jun 14, 8:05 PM CDT | FLOOD | 4 W Alta Vista, IA | REPORTS OF WATER OVER ROADS AND INTO BASEMENTS |
| Jun 14, 8:05 PM CDT | FLOOD | 4 W Alta Vista, IA | REPORTS OF WATER OVER ROADS AND INTO BASEMENTS. |
| Jun 14, 8:37 PM CDT | HEAVY RAIN 1.3 | Osage, IA | . |
| Jun 14, 8:37 PM CDT | HEAVY RAIN 1.3 | Osage, IA | . THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS. |
| Jun 14, 9:45 PM CDT | HEAVY RAIN 2.5 | 3 Sse Rockford, IA | MESONET STATION ROCKFORD-SHELL ROCK RVR /RKFI4/. |
| Jun 14, 10:30 PM CDT | HEAVY RAIN 3.79 | 4 Ne Riceville, IA | MESONET STATION 3 NE RICEVILLE /E4652/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2459 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 11.2
The text
As transmitted.
077
WGUS43 KARX 150100
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT TUE JUN 14 2016
IAC037-067-089-131-150700-
/O.NEW.KARX.FA.W.0002.160615T0100Z-160615T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW IA-HOWARD IA-MITCHELL IA-FLOYD IA-
800 PM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLOOD WARNING FOR...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN IOWA...
HOWARD COUNTY IN NORTHEASTERN IOWA...
SOUTHERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...
FLOYD COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 200 AM CDT WEDNESDAY
* AT 758 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED NUMEROUS
ROADS EITHER FLOODED OR WASHED OUT FROM NORA SPRINGS TO
ROCKFORD...ORCHARD...NEW HAVEN AND RICEVILLE. BASEMENTS WERE ALSO
FLOODED IN ELMA. THIS AREA RECEIVED 2 TO 5 INCHES OF RAIN PER
DOPPLER RADAR ESTIMATES. ALTHOUGH LITTLE ADDITIONAL RAINFALL IS
EXPECTED THROUGH THE REST OF THE EVENING...FLOOD WATERS WILL TAKE
SOME TIME TO RECEDE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OSAGE...NORA SPRINGS...ROCKFORD...RICEVILLE...ELMA...
LIME SPRINGS...RUDD...FLOYD...MARBLE ROCK...ALTA VISTA...
MITCHELL...CHESTER...MCINTIRE...ORCHARD...DOUGHERTY...BROWNVILLE...
SARATOGA AND NEW HAVEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 4326 9302 4350 9245 4350 9223 4316 9230
4315 9243 4321 9256 4314 9267 4291 9287
4291 9303
$$
AJ2 follow-up statements
295
WGUS83 KARX 150602
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 AM CDT WED JUN 15 2016
IAC037-067-089-131-150700-
/O.CON.KARX.FA.W.0002.000000T0000Z-160615T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW IA-HOWARD IA-MITCHELL IA-FLOYD IA-
102 AM CDT WED JUN 15 2016
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN CHICKASAW...HOWARD...SOUTHERN MITCHELL AND FLOYD
COUNTIES...
MINOR FLOODING WILL CONTINUE ON SOME AREA STREAMS EARLY THIS
MORNING. BE ALERT FOR SOME WASHED OUT AREAS ON SECONDARY ROADS.
ELEVATED RIVER LEVELS ARE BEING OBSERVED ALONG SLOUGH CREEK AND THE
SHELL ROCK RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND, DON'T DROWN.
&&
LAT...LON 4326 9302 4350 9245 4350 9223 4316 9230
4315 9243 4321 9256 4314 9267 4291 9287
4291 9303
$$
WETENKAMP598
WGUS83 KARX 150658
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT WED JUN 15 2016
IAC037-067-089-131-150706-
/O.EXP.KARX.FA.W.0002.000000T0000Z-160615T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHICKASAW IA-HOWARD IA-MITCHELL IA-FLOYD IA-
158 AM CDT WED JUN 15 2016
...THE FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR NORTHWESTERN
CHICKASAW...HOWARD...SOUTHERN MITCHELL AND FLOYD COUNTIES...
ELEVATED RIVER AND STREAM LEVELS WILL PERSIST THIS MORNING. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES AND WATCH FOR RISING RIVER LEVELS
AND POSSIBLE FLOODING OF LOW LYING AREAS.
LAT...LON 4326 9302 4350 9245 4350 9223 4316 9230
4315 9243 4321 9256 4314 9267 4291 9287
4291 9303
$$
WETENKAMPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 6:35 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 14, 6:35 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 PM CDT TUE JUN 14 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM CDT Tue Jun 14 2016
Main challenge is timing/coverage/severity of thunderstorms and
associated rain amounts/flash flooding potential through tonight.
14.12Z CAMs have come into better agreement and will follow a
consensus approach through tonight.
14.19Z analysis shows a surface low across eastern SD with a warm
front draped from near Sioux Falls, SD to south of Waterloo, IA
and a cold front dropping south across eastern NE. Two lines of
convection have fired north and east of these boundaries
respectively, lifting to the northeast around 25 mph. General
idea is for thunderstorms to become more numerous this afternoon
and evening as a short-wave trough currently across central NE
lifts northeastward.
Warm front is forecast to reach the vicinity of the MS River by
00Z and with surface dewpoints rising into the upper 60s to lower
70s, expect MLCAPE values near 1500 J/kg and possibly as high as
2500 J/kg across northeast IA. That said, deep layer shear
associated with short-wave aloft remains confined mainly to areas
south and west of the forecast area. Latest RAP shows 0-6, 0-3,
and 0-1 km shears all below 25 kts through the night. Weak shear,
combined with rising PWATs to near 2 inches, deep warm cloud
depths, and increasing mid level moisture transport lend to a
higher heavy rain threat. Add to that the relatively moist/
saturated soils from recent rainfall the past couple weeks and the
flash flood threat has increased enough to warrant a Flash Flood
Watch for areas along and west of the MS River through 06Z tonight
where 1-2 inches, and as high as 5 inches of rainfall are
possible. See Hydrology section below for more details. That's not
to say there still couldn't be some stronger storms through this
evening west of the MS River capable of larger hail and gusty/
damaging winds, but the overall forecast environment is more
favorable for heavy rain at this time.
Thunderstorms will lift north and east of the forecast overnight
into Wednesday morning. The potential exists for storm re-
development Wednesday afternoon mainly northeast of the I-94
corridor. Some of these storms could produce marginally severe
hail and gusty winds given the shear/instability profiles and the
short-wave moving across northern WI.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue Jun 14 2016
Wednesday night through Saturday will be dry with short-wave
ridging aloft and high pressure at the surface. While Thursday
will be a bit cooler with highs mainly in the 70s, temperatures
will rise into the lower 80s to begin the weekend.
Thunderstorm chances return Saturday night into early next week as
ridge aloft flattens and a long wave trough moves across central
Canada. Short-waves along the southern periphery of this parent
low may trigger thunderstorms across the region. Temperatures will
generally be within a few degrees of mid June normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 14 2016
Line of thunderstorms across southeast MN and northeast IA will
continue to push east early this evening, resulting in MVFR
ceilings/visibility. Brief IFR conditions are also possible at
KRST. As the initial line moves across TAF airfields, winds will
shift to the west, gusting to 30 kts or more. Showers and
thunderstorms will move east of KRST by 14.03Z and KLSE by
14.05Z. Once storms move through, VFR conditions will return for
the remainder of the period. Light south-southeast wind will
gradually turn to the west-southwest by Wednesday afternoon,
gusting at times into the low 20 kt range.
&&
.HYDROLOGY...
Issued at 235 PM CDT Tue Jun 14 2016
Numerous thunderstorms will move across the area this afternoon
and evening. High PWATs, deep warm cloud depths, weak deep layer
shear, and relatively wet soils from recent rainfall over the past
couple weeks will increase the threat for flash flooding along and
west of the Mississippi River through tonight. Expect most areas
to receive 1-2 inches of rainfall, but localized areas of 3-5
inches are possible with the strongest storms. Flash flooding,
flooding/ponding of water in urban areas, and river/stream rises
are all possible from this rainfall. As a result, a Flash Flood
Watch in effect until 1 am tonight for areas along and west of the
Mississippi River.
&&
.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch until 1 AM CDT Wednesday for WIZ032-033-041-
053-054-061.
MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until 1 AM CDT Wednesday for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...ROGERS
HYDROLOGY...ROGERSHazardous weather outlook, Jun 14, 11:02 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1102 AM CDT TUE JUN 14 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053-054-061-151615- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD HEAVY RAINS. MOST AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL SEE 1 TO 2 INCHES OF RAIN...BUT LOCALIZED AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE. THESE RAINS MAY RESULT IN FLASH FLOODING...FLOODING AND PONDING OF WATER IN URBAN AREAS AND RISES ON STREAMS AND RIVERS. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL 1 AM TONIGHT. IN ADDITION...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY WEST OF THE MISSISSIPPI RIVER. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW STORMS FROM SOUTHWEST WISCONSIN INTO NORTH-CENTRAL WISCONSIN COULD BE STRONG WEDNESDAY AFTERNOON...WITH STRONG WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN ROUGHLY 3 PM THIS AFTERNOON THROUGH 10 PM THIS EVENING...MAINLY FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-034-042>044-055-151615- TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. MOST AREAS WILL SEE AROUND 1 INCH OF RAIN...BUT LOCALIZED AMOUNTS UP TO 2 INCHES ARE POSSIBLE. THESE RAINS MAY RESULT IN FLOODING AND PONDING OF WATER IN URBAN AREAS AND RISES ON STREAMS AND RIVERS. IN ADDITION...A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF THE MISSISSIPPI RIVER. THE MAIN THREATS WOULD BE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW STORMS FROM SOUTHWEST WISCONSIN INTO NORTH-CENTRAL WISCONSIN COULD BE STRONG WEDNESDAY AFTERNOON...WITH STRONG WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. ROGERS
In the hours before
Local storm report, Jun 14, 7:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FLASH FLOOD 6 ENE RICEVILLE 43.40N 92.44W
06/14/2016 HOWARD IA AMATEUR RADIO
HIGH WATER REPORTED IN VARIOUS AREAS OF THE COUNTY
&&
SHEALocal storm report, Jun 14, 7:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 2 W DAVIS CORNERS 43.36N 92.34W
06/14/2016 HOWARD IA AMATEUR RADIO
CARS GOING INTO FLOOD WATERS AND PART OF HIGHWAY 9 MAY
NEED TO BE SHUT DOWN BETWEEN RICEVILLE AND DAVIS CORNERS
&&
SHEALocal storm report, Jun 14, 7:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 2 SE ORCHARD 43.21N 92.75W
06/14/2016 FLOYD IA OFFICIAL NWS OBS
SLOUGH CREEK FLOODING ACCORDING TO RIVER GAUGE
&&
SHEALocal storm report, Jun 14, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM FLASH FLOOD RUDD 43.13N 92.90W
06/14/2016 FLOYD IA 911 CALL CENTER
WASHED OUT ROADS AND WATER OVER ROADS IN SEVERAL
LOCATIONS FROM MARBLE ROCK TO RUDD TO NORTH OF FLOYD.
&&
SHEALocal storm report, Jun 14, 7:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN COLWELL 43.16N 92.59W
06/14/2016 M1.50 INCH FLOYD IA PUBLIC
. THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
CJALocal storm report, Jun 14, 7:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLASH FLOOD ELMA 43.25N 92.44W
06/14/2016 HOWARD IA EMERGENCY MNGR
FLOODING THROUGHOUT HOWARD COUNTY. FLOODED
BASEMENTS IN ELMA.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:05 PM CDT | Special Weather Statement | ARX | Fayette, Winneshiek | 40 min |
| Jun 15, 12:05 AM CDT | River Flood Warning | ARX | Clayton | 42 hr |
| Jun 15, 5:05 AM CDT | Areal Flood Warning | ARX | Floyd | 6 hr |
Nearby
Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.